Gastrointestinal Bleeding: Upper Gastrointestinal Tract

 More information related to this Podcast

Transcript:

Gastrointestinal Bleeding – Upper Gastrointestinal Tract

Transcript:

Guest: Dr. Todd Dantzler – Gastroenterology-Hepatology

Host: Dr. Linda Austin – Psychiatry

Dr. Linda Austin: I am Dr. Linda Austin. I am interviewing Dr. Todd Dantzler who is a gastroenterologist and Assistant Professor in the department of Internal Medicine and he is one of our faculty and clinicians at the Digestive Disease Center here at MUSC. Dr. Dantzler, let’s talk in this podcast about a common clinical condition, upper GI bleed. First of all, what is considered to be upper GI? What part of the intestinal tract are we really talking about?

Dr. Todd Dantzler: Well, thanks for having me Dr. Austin. Upper GI bleeds refer to anything including the esophagus, the stomach and the first part of the small intestine, which is the duodenum, all the way down to the Ligament of Treitz which is a rather important landmark in the abdomen that we all learn about in medical school that tethers the fourth part of the duodenum and, in fact, is the anatomical landmark between the fourth part of the duodenum and the first part of the jejunum. Any bleeding that occurs proximal to, or before, that ligament is referred to as upper GI bleeding.

Dr. Linda Austin: How would somebody know that they are having an upper GI bleed?

Dr. Todd Dantzler: The hallmark of upper gastrointestinal bleeding certainly can be throwing up blood and it can be quite impressive.

Dr. Linda Austin: And very scary, I would think, for the person who is experiencing that, and a medical emergency.

Dr. Todd Dantzler: Very scary not only to the person but everyone else around them, and it certainly is a medical emergency. Those patients should make every effort to call an ambulance immediately and get to the emergency department. The gastroenterologist, in most cases, will be there as soon as possible to evaluate the patient, not necessarily to do an endoscopy at that time, depending on how the patient is doing, but certainly to evaluate and make a decision regarding that.

The other way that these patients can present would also be by what we call melena which is actually a term for black, tarry, sticky stools which are very foul-smelling. This stool is made black because when blood combines with the acid in the stomach, it turns black and that is what we see in the bowel movement. The other characteristic of it is that blood is a cathartic. In other words, it makes you have bowel movements more frequently. So, these patients tend to present with diarrhea which is black, tarry and sticky, etc. So, if they are presenting with melena, with or without throwing up blood, then they certainly may be having an upper GI bleed.

Dr. Linda Austin: What are some of the causes of that kind of bleed?

Dr. Todd Dantzler: The most common cause of upper GI bleeding is peptic ulcer disease, which refers to ulcers in the stomach or the first part of the small intestine, the duodenum, the two most common causes for that being non-steroidal anti-inflammatory drugs as well as a bacterial infection called Helicobacter pylori, which needs to be treated with antibiotics if we find it. Other causes include blood vessels that are too close to the surface, often called AVMs (aterio-venous malformations). These blood vessels, if found, need to be cauterized to prevent them from re-bleeding. There are other lesions such as one little thing called a Dieulafoy’s lesion which is a rather curious thing where the arteries underneath the surface remain the same size all the way up to the top of the surface and then the mucosa over that blood vessel becomes irritated, and that little blood vessel starts to spurt blood. That is called a Dieulafoy’s lesion and we do see that quite often. When we see that, we have to clip that or treat that with cautery.

There are other things that can cause upper GI bleeding including, but certainly not limited to, esophagitis, just like you would get from severe acid reflux, also, other causes of ulceration throughout the stomach and esophagus if you were to have certain types of infection.

Dr. Linda Austin: Certainly caused by alcoholism can be fairly common, can’t it? And potentially serious.

Dr. Todd Dantzler: Certainly, and depending on the population, patients often present with enlarged, what we call, varices, which are dilated veins in the esophagus which are at high risk for bleeding in a patient that has end-stage liver disease, or cirrhosis of the liver. That is a life-threatening condition and, in fact, associated with a high mortality if a patient does bleed from dilated veins, or varices, in the esophagus.

Dr. Linda Austin: Because the blood does not clot, correct?

Dr. Todd Dantzler: Part of it is just the physiology of the dilated vessel itself. Certainly the other part of it is the fact that in these patients who do have end-stage liver disease, they often do have a coagulopathy, or thinning of the blood, where they do not clot as well as they should.

Dr. Linda Austin: How do you go about, then, evaluating these patients?

Dr. Todd Dantzler: Well, the key with any type of gastrointestinal bleeding, and certainly significant upper GI bleeding, is establishment of the ABCs, your airway, breathing and circulation. We also start with protection of the airway. For instance, if you have a patient coming in who is throwing up blood, they are at high risk for aspiration of that blood. If they are unstable, whether their blood pressure is too low or their heart rate is too high, and they continue to bleed, then the only safe way to be able to scope them, or to place our scope down and render therapeutics, fix things, would be to put them on them on a ventilator, to protect their airway. So, that is an example of securing their airway.

Next certainly would be B, for breathing. Part of that certainly is the airway. So, for occluding the airway, at least from the blood, we are also going to take care of the aspiration risk. So, as long as they are on a ventilator and breathing fine then that should be taken care of.

Circulation refers to having enough blood on board. It is more dangerous to scope somebody who has a hemoglobin that is low due to significant blood loss. In fact, in those folks, they would, in most cases, benefit from some blood transfusion prior to sedation for one of our procedures.

Dr. Linda Austin: Let’s imagine that you are listening to this podcast because you or someone you know has had a GI bleed. Should that person be concerned about having another one, and what should they do to prevent that from happening again?

Dr. Todd Dantzler: Well, certainly, Linda, that depends on the cause of their GI bleed. For instance, in the case of esophageal varices or dilated veins in the esophagus in the cirrhotic patient, they are at very high risk for re-bleeding and, in fact, greater than 50 percent risk of re-bleeding, particularly if they are not completely obliterated in the future.

Dr. Linda Austin: What do you mean, obliterated?

Dr. Todd Dantzler: Obliterated, we actually, for those patients, will go down and use rubber bands, suck the dilated vein up into the end of our scope, into a little hood on the end of our scope, and then deploy a rubber band on top of it which will then strangulate that vein. Over the course of the next few days, that tissue will die and slough off and form scar tissue. That is how esophageal banding is done. The outcome from that is quite good but those patients need to come back every two to four weeks until all of their dilated veins are completely obliterated. Sometimes that can take three to four sessions.

Now, certainly if the patient had peptic ulcer disease, for instance, and it was determined that the cause, as if often the case, was some type of non-steroidal anti-inflammatory drug, whether it was an aspirin versus motrin or advil or Goody’s Headache Powder, or any number of drugs out there which can cause these ulcers, certainly the recommendation would be to avoid those drugs.

As far as Helicobacter pylori is concerned, we confirm the presence of that bacteria and then we are obligated to treat it. The most common treatment nowadays employs amoxicillin, which is an antibiotic, along with another antibiotic, clarithromycin, along with a medicine called a proton pump inhibitor, which shuts off the acid channels in your stomach, twice daily for 10 to 14 days. After that, we are then obligated to confirm that this bacteria has been eradicated by a breath test or a stool test.

Dr. Linda Austin: Thank you very much.

Dr. Todd Dantzler: You are welcome.

If you have any questions about the services or programs offered at the Medical University of South Carolina or if you would like to schedule an appointment with one of our physicians, please call MUSC Health Connection: (843) 792-1414.


Close Window